Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Managing Side Effects of HIV TreatmentManaging Side Effects of HIV Treatment
          
Rollover images to visit our other forums!
Recent AnswersAsk a Question
  
  • Email Email
  • Glossary Glossary


Feeding my friend...
Jan 24, 2007

I'm a chef with a heavy interest in nutrition (and its role in helping with health problems). I'm about to move in with my best friend of 12 years, who's been positive for 8. She's previously unmedicated, but just started on Atripla (well, she got the scrip today, not starting until tomorrow).

Since I'm compelled to nourish anyone in my immediate vicinity anyway, and care deeply about her well-being, I'll be doing the cooking and trying to improve her diet. (She's a stylist, so I get awesome haircuts, she gets a personal chef, it works out!)

After slogging my way through the physician information on Atripla and various resources on HIV/medication/nutrition, I still don't feel like I have a grasp on the dietary aspects of dealing with medication side-effects. Cutting down on dairy usually helps with diarrhea, for instance, but meds often seem to affect calcium absorption; fats can interfere with med absorption, but how then to combat weight loss, et cetera.

My question being, I guess, are there good resources or research into into the medication side-effects and their relationship to nutrition, or even just good info on nutrition and HIV? I'm fairly science-minded, so even dry-as-dust published studies are fine.

I just want to use the knowledge and skills I have to help her be as healthy as possible. Also, this site rocks and I'll be forwarding her a link post-haste.

Response from Dr. Henry

Good set of questions. Unfortunately the literature on how to optimize nutrition in the setting of treated HIV infection is sub-optimal. The efavirenz in Atripla can cause central nervous system side effects when the pill is taken with a high fat meal/snack (due to increased blood levels of efavirenz) so that is one caveat. Beyond a good standard multiple vitamin with minerals I don't have a standard recommended diet for HIV+ persons but looks at their overall health status (exercise/life style issues, pregnancy,diabetes, renal problems, liver problems, cardiac problems, high blood pressure, overweight, metabolic syndrome, etc) and generoysly utilize nutrition/dietician consultation to assist in addressing the specific problems the patient is dealing with. KH



Previous
Bumps in my throat.
Next
brain shingles

  
  • Email Email
  • Glossary Glossary

 Get Email Notifications When This Forum Updates or Subscribe With RSS


 
Advertisement



Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement